A report appearing online by JAMA Internal Medicine indicates that using cholesterol-lowering statins may be linked to musculoskeletal conditions, arthropathies, and injuries. According to a recent news release, the full spectrum of statin musculoskeletal adverse effects (AEs) is unknown and include muscle weakness, muscle cramps and tendinous diseases. During the study, researchers divided patients into two groups.
The first included statin users for at least 90 days, and the second included non-users. The results suggest that statin users exhibited a higher odds ration (RO) for musculoskeletal disease diagnosis group 1 (all musculoskeletal diseases: OT, 1.19), for musculoskeletal disease diagnosis group 1b (dislocation/strain/sprain: OR, 1.13) and for musculoskeletal diagnosis group 2 (musculoskeletal pain: OR, 1.09), but not for musculoskeletal disease diagnosis group 1a (osteoarthritis/arthropathy: OR,1.07).
Ishak Mansi, MD, VA North Texas Health Care System, Dallas, adds, “In our primary analysis, we did not find a statistically significant association between statin use and arthropathy; however, this association was statically significant in all other analyses.”
The researchers call the findings concerning, as starting statin therapy at a young age has reportedly served as a primary prevention of cardiovascular diseases and has been widely advocated.
Source: American Medical Association (AMA)